Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 5, 2021Cache County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 5, 2021, 3:06 PM MDT for Cache County, Utah. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 3:06 PM MDT (21:06 UTC)
Expired
Jul 5, 2021, 4:00 PM MDT
In force
54 min
Issued by
NWS Salt Lake City, UT

County Cache County, UT

The radar

The Salt Lake City radar (KMTX), 119 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS85 KSLC 052106
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
306 PM MDT Mon Jul 5 2021
 
UTZ107-109-110-052200-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
306 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CACHE AND NORTHERN
RICH COUNTIES INCLUDING BEAR LAKE UNTIL 400 PM MDT...

At 305 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Montpelier to 7
miles southeast of Oneida Narrows Reservoir to 7 miles east of
Preston to near Franklin...and moving southeast at 15 mph.

This storm will be capable of producing winds of 50 mph or greater on
Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Bear Lake can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&
 
LAT...LON 4194 11104 4187 11108 4172 11132 4195 11183
      4200 11183 4200 11105
TIME...MOT...LOC 2105Z 303DEG 13KT 4237 11139 4223 11162 4213 11174
4200 11176

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 5, 4:28 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 4:28 AM MDT, 10 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
428 AM MDT Mon Jul 5 2021

.SYNOPSIS...High pressure over the Great Basin will continue to
bring hot temperatures to the area through much of the week. A
temporary increase in moisture will bring some showers and
thunderstorms to the area through Monday, otherwise mainly dry
conditions will prevail.

&&

.SHORT TERM (Through 12Z Thursday)...A modest moisture axis within
an anticyclonic flow around a western Colorado ridge axis resides
across the forecast area this morning. A weak wave embedded
within this flow enhanced showers across northern Utah early this
morning, and continues to lift across northeast Utah/southwest
Wyoming. Meanwhile isolated showers in the wake of this feature
have developed across northern Arizona and south central Utah, and
will likely persist through the morning hours.

Meanwhile a better defined upper trough currently extends across
central Idaho back into north central Nevada. As this feature
continues east today, veering low level flow across the forecast
area will allow slightly cooler and drier air to spread from west
to east across the area. As such by this afternoon anticipate the
convective threat will become increasingly confined to the eastern
third of the forecast area. As such have largely confined higher
flash flood potential to the Capitol Reef/San Rafael Swell area.

Mid level ridging is forecast to amplify across the region
Tuesday through Wednesday allowing for a warming and drying trend.
Lingering moisture may still support isolated convection over the
higher terrain, however the primary focus will be warming
temperatures with maxes once again reaching the 100F mark along
the Wasatch Front by Wednesday, and near 110F around St George and
Zion.

.LONG TERM (After 12Z Thursday)...Anticipating another rather
unseasonably hot day on Thursday with high pressure remaining in
place. Maxes will average 10F above seasonal normals, but ensemble
guidance is becoming increasingly bullish in showing a Pacific
Northwest trough moving over the top of the ridge Thursday
afternoon into Friday morning, weakening it, shifting it
southward, and allowing a mostly dry front to move into the area.
As a result, maxes on Friday should be a bit less hot, most likely
around 5F above seasonal normals, with less in the way of cooling
for southern Utah.

For the upcoming weekend and into early next week, guidance is in
good agreement that high pressure will strengthen as the ridge
axis shifts back over the area, resulting in a warming trend as
conditions remain dry. Confidence is high in this scenario, though
there is some spread into the guidance as to how quickly the
ridge will strengthen.

&&

.AVIATION...KSLC...The SLC terminal will see VFR conditions
through the morning with decreasing cloud cover. Light winds are
expected to becoming prevailing southerly by 12Z, shifting to the
northwest between 17Z and 19Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
across the area throughout the valid TAF period. Showers across
northern Utah may bring a few spots of gusty and/or erratic winds
before moving out of the area by 12Z. Additional isolated showers
will continue through the early morning for portions of central
and southern Utah, primarily east of I-15, resulting in a small
threat of gusty winds. Some additional scattered convection will
bring a threat of gusty and erratic winds to the higher terrain,
primarily across northern Utah, during the afternoon and early
evening hours.

&&

.FIRE WEATHER...Moisture which spread northward across the area
Sunday will remain in place mainly across areas east of I-15
today, allowing for isolated to scattered showers and
thunderstorms. The strongest storms will be capable of producing
locally heavy rain in addition to strong gusty winds. Meanwhile a
more stable airmass will spread into western Utah limiting any
potential for thunderstorms across this area.

High pressure aloft will strengthen across the region Tuesday
into Wednesday allowing for a warming and drying trend, with
lingering moisture allowing for isolated afternoon showers and
thunderstorms over the higher terrain. This warming trend will
push max temperatures to degrees or so above normal by Wednesday
afternoon.

A weather system forecast to cross the northern Rockies Thursday
will bring an increase in westerly winds across northern and
central Utah. These winds will bring the potential for critical
fire weather conditions across most northern zones Thursday
afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 4, 8:37 PM MDT, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
837 PM MDT Sun Jul 4 2021

UTZ101>131-WYZ021-051300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
837 PM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Tonight

Gusty winds and heavy rainfall can be expected in association
with showers and thunderstorms through the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of showers and thunderstorms will be possible across
much of Utah early Monday into Monday afternoon. Gusty winds and
locally heavy rainfall can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 5, 2:56 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
256 PM MDT Mon Jul 5 2021

UTZ125-127-052145-
Bryce Canyon Country UT-Southern Mountains UT-
256 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD COUNTY UNTIL 345
PM MDT...

At 255 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bryce Canyon National Park, or 31 miles west
of Escalante...moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Red Canyon, Bryce Canyon National Park and Rubys Inn.

This includes Utah Route 12 between mile markers 4 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3774 11232 3805 11210 3789 11177 3769 11206
      3770 11208 3767 11209 3763 11214
TIME...MOT...LOC 2055Z 217DEG 17KT 3775 11217

Webber
Special weather statement, Jul 5, 3:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
306 PM MDT Mon Jul 5 2021

UTZ107-109-110-052200-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
306 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CACHE AND NORTHERN
RICH COUNTIES INCLUDING BEAR LAKE UNTIL 400 PM MDT...

At 305 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Montpelier to 7
miles southeast of Oneida Narrows Reservoir to 7 miles east of
Preston to near Franklin...and moving southeast at 15 mph.

This storm will be capable of producing winds of 50 mph or greater on
Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Bear Lake can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.

&&

LAT...LON 4194 11104 4187 11108 4172 11132 4195 11183
      4200 11183 4200 11105
TIME...MOT...LOC 2105Z 303DEG 13KT 4237 11139 4223 11162 4213 11174
4200 11176

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:04 PM MDTExcessive Heat WarningSLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 15 more7 days
Jul 5, 2:04 PM MDTHeat AdvisorySLCBeaver, Box Elder, Cache, Davis, Duchesne, Emery and 14 more48 hr
Jul 5, 2:56 PM MDTSpecial Weather StatementSLCGarfield49 min
Jul 5, 3:20 PM MDTSpecial Weather StatementSLCGarfield25 min
Jul 5, 4:39 PM MDTSpecial Weather StatementSLCCache51 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.